Browse By

Eyes Staring Upward – Dystonia

Eyes staring upward. Is it Oculogyric Crisis?

Eyes staring upward. Is it Oculogyric Crisis?

One very distinctive symptom that has haunted my son since this whole psychosis ordeal began is weird episodes of staring up toward the ceiling, sometimes for hours at a time.

It begins with a flicker of one or both eyes looking upward and may not progress right away.  But usually within 15 minutes or so, my son seems to lose control over the muscles in his eyes and his eyes roll upward, but not back in his head.  For a short time, he can force himself to look forward but he says it is painful, and eventually his eyes appear to be “stuck” staring at the ceiling.    We’ve noticed that he gets a faraway look and dark circles under his eyes, before and throughout the staring episode.  I sometimes find descriptions of similar experiences online, where the phenomena is referred to as Oculorgyric Crisis.

The short summarized version: These episodes appeared about the same time that he was diagnosed with Schizophrenia, and began taking anti-psychotic medication four years ago.  Staring episodes sometimes progressed into a state of catatonia that would last for up to eight hours.  The frequency and severity diminished as we reduced some anti-anxiety drugs (such as Trileptal) and the neuroleptic Risperidone (Risperdal).  After slowly switching to Abilify and then adding twice daily doses of Benztropine MES, his staring episodes all but disappeared.

Last month, we began switching from Abilify to Geodon (Ziprasidone HCL), with good results as far as hallucinations go.  But unfortunately, we have noticed a recurrence of the staring episodes.  Throughout this 4 year long ordeal, the only way to put an end to a staring episode, once it has started, is to get “Cole” to fall asleep.  A .5mg dose of Xanax helps end the staring, either by calming him or by helping him fall asleep.  We have been extremely careful to resort to the Xanax solution sparingly.  Never ever more than once a week.  Usually only about once a month, due to the addictive quality of this medication.  “Cole” has enough problems; he certainly doesn’t need opiate addiction added to the list!

The full backstory:
When the staring first appeared, I thought it was part of his hallucinations.  He looked as though he had seen a ghost and was frozen in fear.  If it began while my son was in the bathroom or alone in his room, and the episode was allowed to progress without someone else realizing it … his appearance became truly terrifying.  He would be motionless, sweating, staring upward, unblinking, eyes watering and mouth drooling.  A horrifying sight to walk in on, and not know how long your child had been stuck in this hell!?  I would lead him slowly to bed, and it would not end until he finally fell asleep for 20 minutes or more.

As it continued, I suspected that it was reaction to needing his evening medicine (at that time: Rispirdone and Depakote), because it often started in the early evening. I took video of it happening while shopping in Target, and in the car.  Cole would press his palms to his eyes, to force them closed and grimace in pain.  We would hurry home, give him his meds, and encourage him to lie down and sleep.  Sleep: the only thing I ever found to end the staring.  As you may know, sleep doesn’t always come easily to a person with Schizophrenia, so to achieve it we sometimes have to resort to Xanax (.5 mg)  or a long boring ride in the car!

Eventually, I  wondered if it might be a seizure?  I showed video of the staring to his GP Doctor who referred me to a Neurologist.  The Neurologist said it was doubtful that it was a seizure and encouraged me to show the video to his new Psychiatrist.  Both the Psych Doc and Neurologist were skeptical that the staring was a seizure, but were not sure.  For one thing: Cole was already taking Trileptal (which replaced the Depakote) for mood stabilization purposes.  Trileptal and Depakote are anti-seizure medications, so if it was a seizure, these drugs would have raised the threshold.

The episodes were so frequent by this point, that they had become truly debilitating.  They would happen several nights a week and go on for hours.  The Psych doc and Neurologist would gently hint at “behavioral” causes, which I found pretty insulting.  Had they watched the video?  My kid was obviously in pain and his eyes stuck staring upward was so clearly involuntary!  I took their “behavioral” comments to mean that he was somehow acting this out to manipulate me.  Or pretending, which I knew without a doubt, was not the case.  He was already getting plenty of undivided attention from me, and there was absolutely no reward for him in the scenario. (They began long before the Xanax prescription).

While searching for an answer, and waiting for approvals for a seizure study, I came upon many of my own hit and miss diagnoses:

  • I became convinced that fluorescent lighting was the cause, as the episodes often began while shopping in his favorite stores, or in the kitchen around dinner time, or at his school/day program.
  • I wondered if there was some kind of gas leak in or near our home, or toxins from the freeway traffic a few blocks away, or emanating from the carpet or padding in the home?

I wondered if an environmental toxin was causing the seizures, the psychosis, and the clotting disorder as well?  To rule it out, I eventually rented a studio sized guest house for him, far removed from freeway traffic.  We lived together in the 1 room, 1 bath casita for 3 months and for the first week his staring episodes disappeared!  I was not sure what the cause was, maybe the change in lighting or a further distance from the television?  I wasn’t sure, but slowly the staring returned.  And fortunately the insurance company finally approved the seizure study and we got it scheduled.

In August of 2013, “Cole” entered the seizure study at a major Southern CA teaching hospital.  We stayed there, in a hospital room for five full days and Cole did not have a single episode the entire time!  I left there exhausted and bewildered.  How was this possible?  What a waste of 5 days locked in a hospital room! I even asked them to try to induce an episode with flashing lights, as I was certain the TV or Florescent lighting was a factor … still no seizure.  When we left, the Neurologist suggested that, since his Trileptal had been stopped for the study, and he seemed to be remaining calm in a stressful environment (sitting in a hospital bed, with electrodes glued in his hair and body), that we should just not restart the Trileptal.

Stopping the Trileptal for the sleep study turned out to be a HUGE turn of events in this mystery.  Cole had been taking Trileptal for a year, during which time he had been having “seizure-like episodes.”  We never thought to stop the Trileptal because it was an anti-seizure medication.    He was originally prescibed Trileptal (as a replacement for Depakote) for agitation related to his Schizophrenia.

The Trileptal was stopped, in order to allow or induce a seizure during the hospital stay.  But the result was that the frequency of the staring episodes slowed tremendously once Cole was off the Trileptal!  Frequency decreased by about 50%.  Instead of almost daily staring episodes, they were now occurring only once or twice a week.  I was thrilled.

By this time, I had discovered something online called Ocluogyric Crisis, which appeared to sometimes be caused by neuroleptic medications such as Respirdone.  I brought this to my son’s Psychiatrist, Dr. Pham,  attention who was skeptical but suggested administering a dose of Benadryl when the episodes occurred.  I don’t think it helped, but another thing was also changing at that time:  Dr. Pham began to titrate Cole over from Respirdone to Abilify to counteract the tremendous weight gain while on Risperdal.

With each week of slowly reducing the Respiridone, my son’s staring episodes diminished in both severity and frequency.  Once completely off both Respirdone and Trileptal now, my son’s staring episodes occurred less than once a week.

Another game changing medication was the addition of twice daily doses of Benztropine, on the recommendation of Psychiatrist, Dr. Yu.  My son takes 1 mg tablet of Benztropine MES morning and and evening as a prophhylactic (preventative) measure: and the result has been truly remarkable.  Since adding this preventative med and switching from Risperdal to Abilify, my son’s staring episodes occur sometimes less than once a month!  A truly wonderful result of the amazing Psychiatrists who listened to my description of my son’s traumatic episodes and continued to tweak his medications until we found a solution to this devastating problem.

As a (sort of bummer) footnote, we recently began switching from Abilify to Geodon (weight related reasons), and unfortunately have noticed the staring episodes are reappearing.  Will have to discuss this with the Psych Doc at his next appointment.

Leave a Reply